All the Potential Side Effects of Taking a Male Enhancement Drug
Male enhancement drugs can be great for those dealing with erectile dysfunction, and it’s common for men over 40 to need a pick-me-up. But although they’re generally safe, there are definitely some side effects to watch out for. Plus, in certain cases, the side effects can be extremely dangerous. Here’s a list of every side effect to be aware of when taking a male enhancement drug, starting from the least worrisome to the most serious.
A headache is a common side effect of the male enhancement drug. Since the drugs increase blood flow, the sudden change in blood flow might be felt in your head. It’s not a cause for alarm and should pass after a short while. It’s also common with nearly any type of erectile dysfunction medication, so switching brands might not help. But you can talk to your doctor to help prevent the headaches.
Next: Your nose might feel the effects, too.
Congestion or a stuffy nose is another common side effect of the drug. And it also isn’t much to worry about, since it typically goes away on its own. In contrast, a runny nose can happen, too, but don’t worry too much about it. Most medications have some level of side effects, so only talk to your doctor if the nasal problems persist.
Next: Your skin may show signs of the medicine.
Flushed skin can also occur when taking erectile dysfunction medication. Flushing happens when the neck, face, or upper chest suddenly feels warm and gets red. It is similar to blushing, and both can happen when taking male enhancement drugs. Flushing is the result of increased blood flow, and since that is the main effect of this medication, don’t be alarmed if you notice it. It should pass on its own.
Next: If you haven’t taken it before, this could happen.
Allergic reactions to the medication are possible and span widely from not serious to very serious. The type of reaction you have all depends on your own body, but if you notice a skin rash, hives, or itchiness, it’s likely an allergic reaction. Itchy eyes are another common sign of an allergic reaction. Stop taking the medication right away and inform your doctor if you think you’re having a reaction. If the reaction appears severe, seek medical attention.
Next: Your stomach might feel the effects as well.
The digestion system can be affected by a male enhancement drug. It often leads to symptoms such as nausea, indigestion, or diarrhea. It’s not uncommon, but it can be a bit more uncomfortable than just a headache or stuffy nose. Changing up your diet might help aid some of the discomfort, or certain over-the-counter remedies, such as Pepto-Bismol, can bring you relief.
Next: These pills have the ability to make the body a bit uncomfortable.
Body aches and muscle pain might occur with an erectile dysfunction medication. The common solution is to take an over-the-counter pain reliever, such as Motrin or Tylenol, but discuss this with your doctor first. Sometimes, medications can react poorly with one another and cause more problems, so get approval before taking something else. The body aches are commonly in the lower back or throughout other muscles.
Next: They might also make your head feel like this.
Many medications cause dizziness, and male enhancement drugs are another to add to that list. When you first start using the medication, give yourself a chance to adjust to it. Don’t drive or operate any heavy machinery until you can be sure dizziness doesn’t occur. If it does, it is uncomfortable but will usually pass. Consult your doctor if you notice it gets worse or doesn’t go away.
Next: If you’re taking other medications, this could happen.
Certain medication reactions
When you take more than one medicine at a time, there is a chance those medications can negatively interact. This can create side effects that are minor or very serious, depending on the medications you’re taking. According to Viagra’s website, Viagra should not be taken if you take any medications known as nitrates, which are often prescribed for chest pain or hypertension. Discuss all medications with your doctor before taking a male enhancement pill.
Next: People have also reported this happening.
Ringing in ears
You might notice ringing in the ears while taking the drug. It’s not very common but can be more uncomfortable than some of the other side effects. It’s medically termed as tinnitus and is usually a high-pitched noise in one or both ears that might change pitch before going away. But it’s not the only hearing issue that male enhancement drugs can cause.
Next: In rare cases, this can happen.
Sudden hearing loss
Certain male enhancement medications have been associated with sudden sensorineural hearing loss, or SSHL. According to nhs.uk, a study done on those taking the drug found that 47 cases resulted in permanent hearing loss, and most hearing loss occurred within 24 hours of taking the medication. It’s a rare side effect, but it is possible, so monitor the side effects closely and immediately call your doctor if you notice anything is off.
Next: Your eyes might also feel effects.
Sudden vision loss
In addition to sudden hearing loss, sudden vision loss is another serious side effect that might occur. There have been reports of blindness in men using male enhancement drugs such as Viagra and Cialis, and although it’s a very rare side effect, it’s one of which you should be informed. The blindness can occur when blood flow to the optic nerve is blocked, which is a result of the blood flow enhancing drugs. As of 2013, there had been 43 reported instances of blindness from erectile dysfunction medications; 38 came from Viagra users.
Next: This is not uncommon, but it’s serious.
Permanent damage to the penis
You may have heard on some commercials to notify your doctor if you have an erection lasting more than four hours. That’s because priapism, the medical term for an erection that lasts too long, can actually cause permanent damage to the penis if untreated. If you don’t seek medical attention, you risk scarring and permanent erectile dysfunction. Some men may feel embarrassed to call the doctor, but it’s better to get help now than to feel the repercussions later.
Next: In rare cases, this damage can occur.
Viagra’s website notes that in rare cases, a heart attack can occur from using the drug. It notes that most (but not all) of men who experience this serious side effect had an underlying heart condition before starting the medication. That’s why it’s extremely important to talk with your doctor prior to taking any male enhancement drug. Viagra is generally safe for men with heart disease, but each person’s situation may vary.
Next: This is another rare but serious side effect.
Similar to a heart attack, the risk of stroke is very rare and occurred mostly in men with an underlying medical condition. A study in 2003 linked Viagra to an increased stroke risk, but the medicine is generally safe and only in very rare circumstances might a stroke occur. Symptoms of a stroke include vision problems, confusion, difficulty controlling one side of the body, and more, so seek medical attention immediately if you notice anything of that nature.
Next: This may happen as a result of other rare side effects.
In rare circumstances, taking a male enhancement drug can result in death. Death might occur in those who have a heart attack, stroke, or serious allergic reaction to the medication. Men who have underlying medical conditions might also be at a higher risk of death, but your situation should always be evaluated by a doctor prior to starting any medication. In most cases, no side effects or minimal side effects will occur.
Check out The Cheat Sheet on Facebook!